Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 562, NWS Norman, OK

June 30, 2016Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2016, 10:53 PM CDT for Woods County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 10:53 PM CDT (03:53 UTC)
Expired
Jun 30, 2016, 11:30 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 11:10 PM CDTTSTM WND GST 647 Ssw Alva, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS54 KOUN 010353
SVROUN
OKC151-010430-
/O.NEW.KOUN.SV.W.0562.160701T0353Z-160701T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1053 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WOODS COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 1130 PM CDT

* AT 1053 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AVARD...AND
  IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALVA...DACOMA...AVARD AND HOPETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3665 9854 3661 9854 3652 9879 3675 9895
      3688 9860
TIME...MOT...LOC 0353Z 166DEG 4KT 3671 9873 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:51 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 30, 10:51 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1051 PM CDT THU JUN 30 2016

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
Overall, think VFR conditions will continue.

Isolated to numerous TSRA/SHRA will affect parts of northern
Oklahoma as well as perhaps western Oklahoma now through 16 UTC.
Plan to keep VCTS/TEMPO SHRA/TSRA near KWWR, KGAG, and KPNC.
Variable gusty winds and brief MVFR or lower conditions are
possible if SHRA/TSRA directly affects any of these sites.
Other sites may be affected as well, but do not plan on mentioning
due to lower confidence of occurrence.

Beyond 16 UTC, additional SHRA/TSRA may affect parts of Oklahoma
and north Texas, but do not plan on mentioning due to low
confidence of occurrence in regards to exact timing and location.

MBS

&&

.PREV DISCUSSION... /issued 927 PM CDT THU JUN 30 2016/

DISCUSSION...
Updated the forecast earlier to make minor adjustments for
expected precipitation location this evening. With this mid-
evening update, have expanded the changes into tomorrow morning,
incorporating the best estimates from current trends and short-
range models. Also adjusted temperatures, mainly in northern
Oklahoma, to account for the effects of prolonged rainfall in that
area tomorrow morning.

PREV DISCUSSION... /issued 236 PM CDT THU JUN 30 2016/

DISCUSSION...
With a frontal boundary lingering around the OK/KS border and
northwest flow in place, convection will be a possibility each day
through the weekend across northern Oklahoma.

For this afternoon and tonight, a few isolated storms are possible
in northern Oklahoma near the boundary, but confidence in this
activity is low. The bigger story is another developing MCS coming
down off of the Rockies through Kansas into northern Oklahoma late
tonight. Hi res models have been trending later and later, keeping
the system out of the CWA till about 7Z now. Latest satellite and
radar shows storms just now beginning to form off the Rockies, which
is more in line with the latest Hi Res models. So, focused the
highest POPs after 06z, with only slight chances before then.
Direction of motion is also a little uncertain. Previous runs had
the MCS moving off to the east along the boundary after it entered
northern Oklahoma, but the most recent TTU WRF shows a slightly
more southerly direction more in line with previous nights and
model Corfidi vectors. Fairly high confidence that most of
northern Oklahoma will see storms overnight. Less confidence in
the possibility of central western Oklahoma seeing convection.

The boundary continues to linger around the OK/KS border Friday and
Saturday. Combined with daytime heating and a strengthening low
level jet, this boundary may serve as a focus for storms Friday
evening. Saturday evening, the front is set to progress slowly into
southwest through north central Oklahoma. A shortwave trough will
come down providing the upper level support needed to bring
thunderstorms to the area once again, this time extending across a
larger portion of Oklahoma.

As the shortwave departs and the ridge begins to move in, there
may be some lingering convection on Sunday. After that the ridge
continues to build through mid week, resulting in warmer
temperatures and a fairly dry forecast. Wednesday and Thursday may
see temperatures approaching the 100 degrees across much of the
area.

Farther out, models hint at another trough coming through the
following weekend, potentially bringing a brief relief from next
weeks heat.

Day

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/17/17
Hazardous weather outlook, Jun 30, 9:54 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CDT THU JUN 30 2016

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
954 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT MAINLY ACROSS
NORTHERN OKLAHOMA. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE WITH A THREAT OF DAMAGING WIND GUSTS AND HAIL UP TO THE
SIZE OF QUARTERS. VERY HEAVY RAINFALL MAY ALSO LEAD TO FLASH
FLOODING. THERE IS A MARGINAL RISK OF SEVERE STORMS NORTH OF A
LINE FROM CUSHING TO GUTHRIE TO CHEYENNE OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ALONG AND
NORTH OF I-40 SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS
OVERNIGHT...MAINLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS WEEKEND.
HEAVY RAIN RESULTING IN LOCALIZED FLOODING WILL BE THE BIGGEST
CONCERN EARLY FRIDAY THROUGH SATURDAY...ESPECIALLY ALONG AND
NORTH OF I40. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A FEW
STRONG TO SEVERE STORMS MAY BE POSSIBLE AT TIMES WITH A THREAT OF
DAMAGING WINDS AND SMALL HAIL.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 30, 9:37 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT THU JUN 30 2016

OKZ004-010300-
HARPER OK-
937 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARPER COUNTY UNTIL
1000 PM CDT...

AT 933 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FORT SUPPLY...MOVING NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
MAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3670 9944 3659 9949 3659 9970 3665 9984
      3682 9969
TIME...MOT...LOC 0233Z 127DEG 10KT 3665 9964

MBS
Special weather statement, Jun 30, 9:58 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT THU JUN 30 2016

OKZ006-011-012-010345-
ALFALFA OK-MAJOR OK-GARFIELD OK-
958 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALFALFA...
NORTHEASTERN MAJOR AND WEST CENTRAL GARFIELD COUNTIES UNTIL 1045 PM
CDT...

AT 958 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MENO...MOVING NORTHWEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
LAHOMA...RINGWOOD AND MENO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3638 9802 3630 9823 3649 9837 3653 9822
TIME...MOT...LOC 0255Z 125DEG 6KT 3645 9822

MBS
Special weather statement, Jun 30, 10:00 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT THU JUN 30 2016

OKZ004-010345-
HARPER OK-
1000 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARPER COUNTY UNTIL
1045 PM CDT...

AT 958 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF MAY...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BUFFALO...MAY AND SELMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3690 9951 3660 9944 3659 9977 3683 9983
TIME...MOT...LOC 0258Z 158DEG 7KT 3668 9963

MBS
Special weather statement, Jun 30, 10:32 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT THU JUN 30 2016

OKZ005-010415-
WOODS OK-
1032 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS COUNTY UNTIL
1115 PM CDT...

AT 1031 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
AVARD...MOVING SOUTH AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WAYNOKA...AVARD AND HOPETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3683 9899 3671 9861 3646 9862 3654 9894
TIME...MOT...LOC 0331Z 10DEG 6KT 3666 9879

MBS
Special weather statement, Jun 30, 10:41 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT THU JUN 30 2016

OKZ006-011-010430-
ALFALFA OK-MAJOR OK-
1041 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA AND NORTHEASTERN
MAJOR COUNTIES UNTIL 1130 PM CDT...

AT 1038 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
RINGWOOD...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
HELENA...RINGWOOD...CARMEN...GOLTRY...MENO AND ALINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3651 9850 3667 9843 3657 9812 3629 9811
TIME...MOT...LOC 0338Z 319DEG 11KT 3646 9827

MBS
Special weather statement, Jun 30, 10:46 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1046 PM CDT THU JUN 30 2016

OKZ004-010430-
HARPER OK-
1046 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARPER COUNTY UNTIL 1130
PM CDT...

AT 1046 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
MAY...MOVING NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
LAVERNE AND BUFFALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3690 9954 3660 9969 3673 9995 3697 9977
TIME...MOT...LOC 0342Z 118DEG 9KT 3674 9973

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Oklahoma40 min
Jun 30, 7:09 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher2 hr
Jun 30, 7:41 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Jun 30, 7:44 PM CDTSpecial Weather StatementOUNNoble31 min
Jun 30, 8:10 PM CDTSpecial Weather StatementOUNGarfield35 min
Jun 30, 8:32 PM CDTSpecial Weather StatementOUNNoble28 min
Jun 30, 8:44 PM CDTSpecial Weather StatementOUNGarfield31 min
Jun 30, 9:12 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Major2 hr
Jun 30, 9:27 PM CDTSpecial Weather StatementOUNGarfield33 min
Jun 30, 9:37 PM CDTSpecial Weather StatementOUNHarper23 min
Jun 30, 9:40 PM CDTFlash Flood WarningOUNAlfalfa, Garfield, Major3 hr
Jun 30, 9:58 PM CDTSpecial Weather StatementOUNMajor47 min
Jun 30, 10:00 PM CDTSpecial Weather StatementOUNHarper45 min
Jun 30, 10:18 PM CDTAreal Flood AdvisoryOUNHarper117 min
Jun 30, 10:32 PM CDTSpecial Weather StatementOUNWoods43 min
Jun 30, 10:41 PM CDTSpecial Weather StatementOUNAlfalfa49 min
Jun 30, 10:46 PM CDTSpecial Weather StatementOUNHarper44 min
Jun 30, 11:29 PM CDTSpecial Weather StatementOUNHarper, Major, Woods46 min
Jun 30, 11:36 PM CDTAreal Flood AdvisoryOUNWoods3 hr
Jun 30, 11:38 PM CDTAreal Flood AdvisoryOUNHarper3 hr
Jul 1, 12:55 AM CDTFlash Flood WarningOUNHarper, Major, Woods, Woodward4 hr
Jul 1, 3:48 AM CDTSpecial Weather StatementOUNKay42 min
Jul 1, 8:43 AM CDTAreal Flood AdvisoryOUNNoble2 hr
Jul 1, 6:56 PM CDTSpecial Weather StatementOUNGreer34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.